Share Facebook
Crohn's Disease Forum » Support Forum » Mental Health Support » Probiotics and Depression


04-29-2011, 09:43 AM   #1
Michael37
New Member
 
Join Date: Apr 2011
Probiotics and Depression

Hi, I recently finished a 2 week course of antibiotics to eliminate the patogen Blastocytis Hominis from my system. My trips to the bathroom have been normal for the first time in 20 years which is great.

To help re-establish my gut flora, I took some good quality probiotics including Lactobacillus, Bifidus and S. Bouliardi. However taking these made me feel very depressed. Has anyone else had this problem? Thanks. Michael
04-29-2011, 05:51 PM   #2
D Bergy
Senior Member
 
Join Date: Apr 2007
I have used probiotics twice. Once a while back and they did not seem to have any effect. Once recently and they gave me the big D. I thought maybe this was because the probiotics were killing off some rogue bacteria, so I let it run its course for a while.

If it was bad bacteria, it should have quit after a few days, but it never did. I came to the conclusion that something in the probiotic was not compatible with me. I am going to take them one more time to make sure, but I am having some gut trouble now, so I will get that resolved first.

Depression, in my case, was caused by inflammation. Once I knocked the inflammation down, my depression went away. It is possible the probiotics you are taking, do not agree with you and are causing some inflammation.

It is a guess, but I would stop the probiotics and see what happens. Not all things are compatible with all people.

I am curious as to which brand you are using. I used Primal Defense both times, but only the second batch caused me problems.

Dan
__________________
Nothing I post here is to be construed as medical advice. I am not a doctor or health professional.
They are simply my opinions.
04-29-2011, 09:38 PM   #3
chas-chuck
New Member
 
Join Date: Apr 2011
I did not have any depression issues however i did experience severe cramping and diarreah. I was taking a probiotic brand called Ultimate flora Critical Care. I believe i was taking too high of a dosage for just starting off. I ended up stopping after only 2 days of starting. Does anyone know what an appropriate dosage would be when starting probiotics? Now i am taking a cheap probiotic brand and i have noticed a lot less gas and that bloated feeling has decreased significantly. Don't know if it is attributed to the probiotic or the major overhaul of my diet. No more sugar, lots of fish, and eggs.

chas-chuck
04-29-2011, 09:50 PM   #4
D Bergy
Senior Member
 
Join Date: Apr 2007
I guess you have to use your own judgment on it, as people respond so differently. I just never responded positively no matter the dosage.

Your diet should help a lot. Sugar and grain type carbs are not going to be beneficial to most people in the long run. Some is OK, but most all bad bacteria and fungus feeds of of it.

Dan
04-30-2011, 04:39 AM   #5
David in Seattle
Senior Member
 
David in Seattle's Avatar
 
Join Date: Feb 2010
Michael - I took VLS3 for about a little over a month, I didn't really notice any depression, or much else.

I've been interested in the possibility of B. Hominis and/or D. Fragilis as a possible explanation for my undiagnosed gut pain. How were you diagnosed, and what antibiotic did you take (dosage, for how long, etc)?

Thanks for any info, and welcome to the forum!

David
05-01-2011, 01:15 PM   #6
Michael37
New Member
 
Join Date: Apr 2011
Hi Dan, Thanks for your reply. I am interested that you connected the inflammation with depression. Did you find anything to help relieve the inflammation?

Thanks again.
Michael
05-01-2011, 01:50 PM   #7
KaLa
Senior Member
 
Join Date: Mar 2011
Location: New Jersey
Hi, Michael. I take probiotics every day, and have never noticed any symptoms of depression. I have been taking them for a couple of years and just switched to a new brand about 2 months ago. I agree with Dan about depression and flaring/inflammation. I get really overwhelmed and depressed when I have a bad flare and I am bleeding/stuck in the bathroom all the time. I think that the probiotics are supposed to help with inflammation. I also drink aloe vera juice.
07-30-2012, 11:52 AM   #8
John3537
New Member
 
Join Date: Jul 2012
Location: Prishtina, Serbia
Can someone please help me... I have taken gnc ultra 75 billion probiiotics nd it has made me severly depressed and its been 5 days and i am still depressed. Does anyone else have any information on this.
01-03-2013, 04:40 PM   #9
hannah-rose
Forum Monitor
 
hannah-rose's Avatar
 
Join Date: Apr 2011
Location: Bedford, United Kingdom

My Support Groups:
John it would be a good idea to speak to your Doctor about this, it might be a coincidence but it might not be, perhaps you should stop taking the probiotics until you're sure.
__________________
Hannah

Diagnosed 2011
Current meds: 6MP and plenty of exercise!
Previous meds: Metronidazole, Infliximab, Humira, Azathioprine
01-03-2013, 04:59 PM   #10
Trish22
Senior Member
 
Join Date: Aug 2012
Location: Solihull, United Kingdom
I have tried all probiotics that are going,and all doses,even made my own yoghurts,so lots of good bacteria and still it causes me gut ache,I stop it all. And the gut ache goes,so it just goes to show,they don't agree with everyone,even though we take it cos we think its doing us good,xxxxxx
01-05-2013, 08:29 AM   #11
acheallova
Forum Monitor
 
acheallova's Avatar
 
Join Date: Sep 2012
Location: Clark, Wyoming
Michael / John,
It's always a good idea to speak with your doc about supplements. There are some out there, they would like you stay steer clear of and some they've had great results with I'm sure. Unfortunately, given that we are all different and all metabolize differently, finding a good, helpful probiotic can be most difficult. Sounds weird, but this too requires research- quantities of each ingredient, excipiant ingredients- a lot of factors go into finding one our bodies " agree" with. Best of luck to ya on this adventure, hope it all works out positively! -hugs-
__________________
Angel
Meds: Entocort® Protonix®
Zithromax ® Cymbalta®
Clofazamine Divigel®
Rifampin Nystatin
Diflucan®
Zofran®
Percocet®
Valium®
Probiotics
Vitamin B complex
Vitamin D
Been on: Cipro® Vancomycin® Phenergan®(allergy)
Flagyl® Dilaudid® Biaxin®(allergy)
Reply

Crohn's Disease Forum » Support Forum » Mental Health Support » Probiotics and Depression
Thread Tools


All times are GMT -5. The time now is 06:21 AM.
Copyright 2006-2017 Crohnsforum.com